DATE
02-2013
FSN
017
TITLE
Hypercoagulable Disorder May Have Led To Oxygenator Failure
PROBLEM

A patient with complex medical history (IDDM and leg amputation 20 years previous) underwent CABG surgery.  The pre-operative TEG showed a relative hypercoagulable state.

Surgery proved complex and protracted due to poor targets and diffuse disease.  Three episodes of cardiopulmonary bypass (CPB) were necessary due to cardiovascular instability.

  • CPB run 1 was long but uneventful and was successfully terminated.  Protamine was administered along with platelets and FFP.  The CPB circuit was flushed with 1000ml Hartmann’s solution.  Patient instability led to re-instatement of CPB prior to which heparin was administered to the patient and a correct therapeutic ACT was obtained.  15KIU heparin was added to the pump prime and re-circulated.
  • CPB run 2, from the onset presented a failing oxygenator (low pO2 and low saturations) despite 100% oxygen.  The device was changed out successfully.  An extensive report from the manufacturer identified fibrin build up and no fault with the device.  Due to suspected heart failure, an IABP was inserted directly into the aorta (no femoral access possible) to assist weaning from CPB run 2.  Low flow was used for approximately 58 minutes to assist with IABP insertion and timing.  CPB was eventually terminated but cannulae were left in situ for 52 min.
  • CPB run 3 commenced due to continued instability.  The perfusionist was unable to achieve full flow and a hissing noise was heard. The arterial line filter was seen to have clotted off. CPB was terminated and the patient passed away.  Clots were seen in the arterial line and the aortic cannula.
ACTION TAKEN

An extensive report from the manufacturer identified fibrin build up within the first oxygenator and no fault with the device.   The second oxygenator and circuit were not kept for investigation.  As part of a tender process, the oxygenators in use for this case were new to the department.

A Comprehensive Investigation Report from the institution revealed that it has not been possible to conclusively identify contributory factors that led to the patient’s death. There was no inquest.  Two possible explanations in that report were:

  • Possible unidentified patient coagulopathy (? Antiphospholipid syndrome).
  • New oxygenator device in use during surgery.

It is important to note that neither explanation can be fully established or eliminated.

All standard protocol was followed during the procedure and all ACT results were well above the necessary threshold throughout the case. Inadvertent protamine administration was ruled out.

This incident has led a focus on awareness in the following areas:

  • A hypercoagulable disorder may play a role in oxygenator failure.  Any indication of such a state may call for improved point of care testing.   Anti-Phospholipid Syndrome which occurs in 2% of the population.  Antibodies present in patients with Antiphospholipid syndrome (APLS) are reported to affect a kaolin ACT.  These antibodies attack some fats and proteins in the blood causing it to clot.  Blood becomes stickier increasing the risk of blood clots.   In a patient with known APLS, a celite ACT is recommended with a higher target value and plotting of heparin/ACT titration curves pre-operatively to determine patient-specific target ACT values.  Heparin concentrations >3u/ml should be considered.  Use of the HepCon system would prove valuable.  Antifibrinolytic agents are not recommended.
  • When evaluating any new equipment, the whole surgical team should be made aware at the team briefing.
  • Any incidents, where faulty devices have been proved, should be reported to the MHRA as a precaution.
  • Any device or disposable with suspected fault should be retained for investigation along with all serial
    and lot numbers.
  • Consideration should be given to recirculation of the blood remaining in the pump during any significant period where CPB has been terminated but where the cannula may remain in situ.  This will prevent the blood from stagnating.  Consider taking a sample for ACT analysis and regularly flushing the cannulae.
  • During low flow CPB (used here for the assistance of IABP therapy), ensure that the minimum flow rate for the oxygenator in use is achieved or exceeded.  This minimum flow rate will be quoted in the manufacturers Instructions for Use and should be incorporated into the departmental protocols.


DOWNLOADS
USEFUL LINKS

FIELD SAFETY NOTICES (FSN)

London Core Review Cardiothoracic Surgery Course - Touch icon
London Core Review Cardiothoracic Surgery Course - Help Guide
Select and scroll to view FSN Details
REPORT NO
021
DATE
03-2017
Infections Associated With HCUs In CPB & ECMO
REPORT NO
020
DATE
09-2015
Potential Mycobacterial Contamination Of HCUs
REPORT NO
019
DATE
02-2014
SWISSMEDIC: Water-Borne Infection In Implant Patients
REPORT NO
018
DATE
01-2014
Maquet Cardioplegia Temperature Reading Inaccuracies
REPORT NO
017
DATE
02-2013
Hypercoagulable Disorder May Have Led To Oxygenator Failure
REPORT NO
016
DATE
01-2013
LV Vent Placed In Raceway In Wrong Direction
REPORT NO
015
DATE
03-2012
Sucker Placed In Raceway In Wrong Direction
REPORT NO
014
DATE
02-2012
Similarity In Heparin And St Thomas Cardioplegia Ampules
REPORT NO
013
DATE
01-2012
Maquet Adhesive Failure On Oxygenator Blood Outlet Connector
REPORT NO
012
DATE
08-2011
Sorin Heat Exchanger Blood Water Leak
REPORT NO
011
DATE
07-2011
Aorta Remained Clamped Post CPB
REPORT NO
010
DATE
06-2011
Maquet Transient Increase In Pump Speeds
BACK TO SAFETY ARCHIVE